Texas, 2003

Tornado and Hail in Texas, March 25, 2003

March 25, 2003 · NWS FWD · 7 events in 3 counties and zones

6 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 25, 3:45 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 25, 3:45 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST TUE MAR 25 2003

FRONTAL BOUNDARY EDGING THROUGH THE METROPLEX. LOOK OUT THE BACK
DOOR REVEALED RATHER MEAGER CU...BUT CONVECTION BEGINNING F39-PRX.
SVR WATCH BOX UP FOR I-35 CORRIDOR AND POINTS EAST. SVR POTENTIAL
REMAINS IN WARM SECTOR WHERE SFC MOISTURE AT A PREMIUM...AND
SLOW-MOVING FRONTAL BOUNDARY IDEAL FOR BREAKING LESSER CAP TO EAST.
RUC CAPE VALUES NEAR 3000 J/KG IN SE ZONES. MID-LEVEL DRY LAYER
IDEAL FOR DOWNBURSTS...AND 40-KT SPEED SHEAR WITH PASSING MID-LEVEL
JET MAX IN AREA OF HIGH CAPE MAY ALLOW FOR A FEW ROTATING STORMS
CAPABLE OF PRODUCING LARGE HAIL. THAT WAS A RUN-ON SENTENCE. STRONG
CAP HAS MANAGED TO PREVENT CONVECTION SO FAR FOR DFW AND POINTS
WEST...ALTHOUGH ELEVATED LAPSE RATES AND LIFTED MOISTURE ABOVE
FRONTAL INVERSION WILL KEEP POTENTIAL FOR -RA OR -TSRA BEHIND FRONT
THIS EVENING. 700-500MB LAPSE RATES AROUND 7C/KM BEHIND FRONT.

SKIES CLEAR LATE TONIGHT...AND A COUPLE OF MILD SPRINGLIKE DAYS IN
STORE WEDNESDAY AND THURSDAY. GUIDANCE APPROACHING 80F ON THURS...
BUT SFC FLOW NOT SUFFICIENTLY SW TO PUSH DIURNAL RANGE MUCH BEYOND
25F. MID TO UPPER 70S SHOULD SUFFICE.

NEXT SYSTEM ARRIVES FRIDAY...WITH RATHER IMPRESSIVE COLD FRONT.
MODELS CONTINUE TO AGREE WITH STRONG DEEPENING OVER WESTERN US...
PULLING LATE SEASON ARCTIC AIR INTO THE REGION. FRONT OUTRUNS MAIN
UPPER TROUGH ONCE AGAIN...AND LATE NIGHT/EARLY MORNING FROPA NOT
IDEAL FOR SVR WX. BEST DYNAMICS WELL NORTH IN MISSOURI VALLEY...
AND BEST MOISTURE SETTING UP FOR HEAVY RAIN LA/AR/MS. MODELS BACKING
OFF ON HIGH QPF FOR N TEXAS...BUT WITH 100-KT JET CORE PASSING OVER
WITH OVERRUNNING SW FLOW...ELEVATED STORMS POSSIBLE FRIDAY. STILL
POTENTIAL FOR SVR WX...WILL CONTINUE TO ASSESS AS EVENT APPROACHES.

GUIDANCE NOW AGREEING WITH OUR LOWER 60S FOR SATURDAY...UPPER 60S
FAR SE. LATE SEASON FROST POSSIBLE SUNDAY MORNING WITH 30S NORTHERN
TIER...BUT SPRING MAKES A QUICK RETURN. 25

FCSTID =   25
DFW   48  72  50  76 /  20   0   0   0
ACT   50  74  51  78 /  30   0   0   0
PRX   48  71  49  76 /  30   0   0   0
DTO   47  71  49  76 /  20   0   0   0
TKI   47  71  49  76 /  20   0   0   0
DAL   48  72  50  76 /  20   0   0   0
TRL   48  72  50  76 /  40   0   0   0
CRS   49  73  50  77 /  30   0   0   0
TPL   50  74  51  78 /  30   0   0   0

.FWD...
TX...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CST TUESDAY FOR ZONES
TXC001...TXC027...TXC035...TXC085...TXC099...TXC113...TXC119...
TXC121...TXC139...TXC145...TXC147...TXC161...TXC193...TXC213...
TXC217...TXC223...TXC231...TXC251...TXC257...TXC277...TXC281...
TXC289...TXC293...TXC309...TXC331...TXC349...TXC379...TXC395...
TXC397...TXC439...TXC467.
Hazardous weather outlook, Mar 25, 4:00 PM CST, 26 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
SHERMAN...TO GOLDTHWAITE LINE...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THIS EVENING EAST OF SHERMAN...TO
ARLINGTON...TO KILLEEN LINE. LARGE HAIL AND DAMAGING WINDS...AS WELL
AS BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS...SOME SEVERE...THURSDAY
NIGHT AND FRIDAY.  A STRONG SURFACE LOW WILL DEVELOP ACROSS THE
CENTRAL PLAINS THURSDAY AND MOVE EAST INTO THE UPPER MIDWEST
FRIDAY...RESULTING IN A VERY TIGHT PRESSURE GRADIENT ACROSS NORTH
TEXAS THURSDAY THROUGH FRIDAY. STRONG SOUTH TO SOUTHWEST WINDS 25 TO
35 MILES AN HOUR WITH HIGHER GUSTS WILL OCCUR OVER NORTH TEXAS
THURSDAY.  WINDS WILL SHIFT TO THE NORTH EARLY FRIDAY WITH A FRONTAL
PASSAGE...AND REMAIN 20 TO 30 MPH AND GUSTY THROUGH THE DAY FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING EAST OF A
SHERMAN...TO ARLINGTON...TO KILLEEN LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Bell

When
March 25, 4:26 PM CST
Where
Bell County, Killeen
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.133, -97.733

Tornado, Bell

When
March 25, 4:30 PM CST
Where
Bell County, Killeen
Rating
F0
Path length
0.3 mi
Path width
20 yd
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
31.133, -97.733

8 air conditioning units on a school roof were destroyed.

Hail, McLennan

When
March 25, 4:45 PM CST
Where
McLennan County, Bellmead
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -97.083

Hail, McLennan

When
March 25, 5:07 PM CST
Where
McLennan County, Speegleville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -97.250

Window broken in van.

Hail, McLennan

When
March 25, 5:21 PM CST
Where
McLennan County, Mc Gregor
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -97.417

Hail, Bell

When
March 25, 5:30 PM CST
Where
Bell County, 4 mi E of Killeen
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.133, -97.667

Occurred at Harker Heights.

Hail, Ellis

When
March 25, 6:30 PM CST to 6:35 PM CST
Where
Ellis County, Ennis
Measured
1.5 in hail
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
32.333, -96.633

275 cars were damaged by a brief hailstorm. The roof of the showroom was also damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349261, 5349266, 5349264, 5349262, 5349263, 5349265, 5349267.